Childhood Diseases

Question
Posted by: Taylor | 2011-07-18

Q.

Baby''s bad reaction to medicine

Dear Doctor

My 9 month old baby has a very alarming reaction to Nurofen syrup.
Within a few minutes she passes out (not a sleepy pass out but pass out cold, head first in her pram). She stays out for a little while but then wakes up dazed and confused for a logn time.
Obviously I have stopped using this med but should we be worried about this reaction to other medicines?

Thanks
Taylor

Expert's Reply

A.

Paediatrician

This is a very important question. Children may certainly be allergic to Nurofen itself. This especially may occur in children with a family history of aspririn allergy wher children develop an allergy to all so-called 'NSAIDs' [non-streoidal anti-inflammatory drugs].There are other ingredients in Nurofen syrup especially sodium benzoate and other related preservatives which may also cause allergic reactions. It should be noted that dizziness is a well recognised side effect of Nurofen in children. It is essential to avoid giving your baby any Nurofen in the future.Try not to give your baby any medicine containing sodium benzoate as a preservative in future either.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.